Alert archive / Ohio / Flash Flood Warnings in 2024
Flash Flood Warning 36, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 5, 2024, 5:08 PM EDT for Gallia County, Jackson County, Lawrence County, Ohio. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2024, 5:08 PM EDT (21:08 UTC)
- Expired
- Jul 5, 2024, 6:17 PM EDT
- In force
- 69 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gallia County, OH, Jackson County, OH, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808
WGUS51 KRLX 052108
FFWRLX
OHC053-079-087-060015-
/O.NEW.KRLX.FF.W.0036.240705T2108Z-240706T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
508 PM EDT Fri Jul 5 2024
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Gallia County in southeastern Ohio...
Southeastern Jackson County in southeastern Ohio...
Lawrence County in southeastern Ohio...
* Until 815 PM EDT.
* At 508 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oak Hill, Rio Grande, Lake Vesuvius, Gallia, Vernon, Waterloo,
Aid, Vinton, Adamsville, Centerpoint, Gage, Pedro and Kyger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3885 8268 3904 8253 3902 8232 3901 8232
3900 8210 3849 8249 3859 8276 3860 8274
3864 8277 3868 8276 3868 8271 3875 8270
3875 8266 3885 8265
FLASH FLOOD...RADAR INDICATED
$$
JLB1 follow-up statement
653
WGUS71 KRLX 052217
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
617 PM EDT Fri Jul 5 2024
OHC053-079-087-052227-
/O.CAN.KRLX.FF.W.0036.000000T0000Z-240706T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gallia OH-Jackson OH-Lawrence OH-
617 PM EDT Fri Jul 5 2024
...FLASH FLOOD WARNING IS CANCELLED FOR GALLIA, SOUTHEASTERN JACKSON
AND LAWRENCE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
&&
LAT...LON 3885 8268 3904 8253 3902 8232 3901 8232
3900 8210 3849 8249 3859 8276 3860 8274
3864 8277 3868 8276 3868 8271 3875 8270
3875 8266 3885 8265
$$
JLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 5:05 PM EDT, 3 minutes earlier.
Area forecast discussion, Jul 5, 5:05 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 505 PM EDT Fri Jul 5 2024 .SYNOPSIS... A thunderstorm complex is likely to cross this afternoon and evening. A cold front crosses overnight into Saturday, with drier weather in store for the weekend. && .NEAR TERM /THROUGH SATURDAY/... As of 505 PM Friday... Allowed the Heat Advisory to expire this evening as heat index values begin to lower for the day. Will also be making some adjustments to POPs for the evening timeframe as a new round of convection begins to develop just west of the Ohio River. This seems to tie in well with newly updated CAMs for this evening, indicating another active round of strong to possibly severe storms from now until around 11 PM tonight. As of 1220 PM Friday... Mostly sunny skies, especially across the southern half of the forecast area will allow significant destabilization through early this afternoon ahead of an advancing shortwave. Convection associated with this feature is moving through eastern KY and is expected to intensify as it reaches our western counties around 2-3 PM. With the forcing from the aforementioned shortwave, expect activity to continue/develop into a linear structure with bowing segments with wind damage as the primary threat. Although low level turning is minimal, any northeasterly surges in this line will need to be monitored for brief QLCS tornadoes as southwesterly 0-3KM shear vectors approach 30KTs, but the overall threat for tornadoes is low. Localized very heavy rainfall rates with this activity may also yield some localized flash flooding, especially where more significant rain has fallen in the last 24 hours. Overall, this activity should be fair progressive, except for any northeast surges which could yield at least some training. Think the threat remains isolated enough to forgo any flash flood watches. Cold frontal passage overnight may yield some additional non-severe showers and storms prior to exiting east by Saturday morning. In the wake of afternoon and evening precipitation, will see at least some patchy fog or low stratus heading into Saturday morning. After any morning fog burns off Saturday is expected to be a mainly quiet day - with slightly cooler and less humid conditions. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 220 PM Friday... High pressure should allow for clear to mostly clear skies and dry weather through the period. Lower dew points and calm winds under the high pressure will yield cooler overnight temps, especially Saturday night, when lows will be down into the 60s area-wide. We can also expect some valley fog, with chances a bit higher on Saturday night compared to Sunday night. Highs on Sunday look to be a bit above normal, with mid-70s to mid-80s in higher terrain and upper 80s to lower 90s in the lowlands. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 1245 PM Friday... Southwest flow returns on Monday, along with the heat and humidity, and some showers and storms may start to creep into the higher terrain and the southern coalfields that evening. However, the bulk of shower and storm potential looks to hold off until Tuesday or Tuesday night, when an upper-level trough may push a front through the area. That said, there is some disagreement among both deterministic and ensemble models on the timing of the front's passage, with some solutions not having the upper-trough push the front through until Wednesday. The timing uncertainty has actually increased a bit from yesterday, so we don't have as many Likely POPs (55-75%) on Tuesday and Tuesday night, and the Chance POPS (25-55%) are 'smeared' over a broader time frame, stretching from Tuesday through Wednesday evening. We should be able to tighten up and increase POPs in the coming days as models come into better agreement on timing. Any ridging behind the front may be on the 'dirty' side, so at least some shower and t-storm chances remain in the forecast for Thursday. On the temperature side of things, Monday will be quite hot, with highs mainly low to mid-90s in the lower elevations. We'll have to monitor the dew point forecast closely for Heat Advisory potential. As of right now, it looks like dew points may not increase too much Temps may get knocked down towards normal by Wednesday and Thursday due to the eventual frontal passage, but at this time it does not look like a very strong push of cooler or drier air. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... As of 120 PM Friday... A broken line of showers and thunderstorms is expected to cross the region this afternoon into this evening. These storms may briefly reduce visibilities at the terminals to IFR in locally very heavy rainfall lasting generally no more than 30 minutes before intensities start to diminish. In the wake of afternoon and evening precipitation, will likely see at least patchy fog and/or stratus developing overnight into Saturday morning. Any fog lifts and dissipates through 13Z. Winds generally southwesterly around 8KTs through this evening, except gusty and erratic near thunderstorms. Winds shift more westerly and turn light overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Visibilities may vary considerably in convective cores this afternoon and evening. Development of fog and MVFR stratocu/IFR stratus overnight tonight may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H M H H H H H M H M L HTS CONSISTENCY H H H H H H H H H M M M BKW CONSISTENCY H H H H H H H H H H L H EKN CONSISTENCY H H H H M H H H H L H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H M H H M M H H M AFTER 18Z SATURDAY... No widespread IFR conditions are forecast. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/JP NEAR TERM...MEK/JP SHORT TERM...FK LONG TERM...FK AVIATION...JP
Hazardous weather outlook, Jul 5, 4:52 PM EDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 452 PM EDT Fri Jul 5 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-062100- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 452 PM EDT Fri Jul 5 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. Strong thunderstorms are possible through this evening with a stalled front over the area. Heavy rainfall is also possible with some storms, leading to localized flash flooding, especially for areas that received rain previously. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 5, 3:41 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
341 PM EDT Fri Jul 5 2024
WVZ034-515-516-052015-
Wyoming WV-Northwest Raleigh WV-Southeast Raleigh WV-
341 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RALEIGH AND
SOUTHEASTERN WYOMING COUNTIES THROUGH 415 PM EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mullens, or 9 miles east of Pineville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mullens, Sophia, Coal City, Crab Orchard, Macarthur, Beaver, Daniels,
Shady Spring, Rhodell, Ghent, Josephine, and Herndon.
This includes the following highways...
West Virginia Turnpike between mile markers 28 and 41.
Interstate 64 in West Virginia near mile marker 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern and southeastern West Virginia.
&&
LAT...LON 3756 8148 3775 8121 3765 8104 3764 8107
3761 8106 3759 8109 3759 8112 3760 8114
3758 8118 3758 8120 3754 8120 3746 8141
TIME...MOT...LOC 1941Z 238DEG 22KT 3757 8137
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jul 5, 4:03 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT Fri Jul 5 2024
KYZ101-052030-
Greenup KY-
403 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENUP COUNTY
THROUGH 430 PM EDT...
At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Load, or 12 miles south of Portsmouth, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greenup, Letitia, Load, Grays Branch, and Sciotoville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3873 8293 3876 8289 3875 8288 3873 8287
3869 8288 3866 8286 3862 8286 3858 8284
3853 8302 3858 8307
TIME...MOT...LOC 2003Z 249DEG 22KT 3858 8296
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jul 5, 4:33 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
433 PM EDT Fri Jul 5 2024
KYZ101-OHZ083-086-087-052100-
Greenup KY-Jackson OH-Gallia OH-Lawrence OH-
433 PM EDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GREENUP...
NORTHWESTERN GALLIA...SOUTHERN JACKSON AND NORTHWESTERN LAWRENCE
COUNTIES THROUGH 500 PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm near
Franklin Furnace, or 8 miles southwest of Wheelersburg, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Oak Hill, Rio Grande, Wheelersburg, Greenup, Franklin
Furnace, Gallia, Vernon, Adamsville, Mabee, Haverhill, Grays Branch,
Pedro, and Centerpoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3876 8290 3874 8287 3865 8286 3865 8277
3868 8276 3868 8270 3875 8270 3875 8266
3885 8265 3886 8276 3889 8276 3904 8260
3890 8230 3865 8261 3860 8275 3864 8277
3864 8286 3858 8283 3856 8288 3867 8300
TIME...MOT...LOC 2033Z 226DEG 12KT 3863 8291
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Jul 5, 4:58 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
458 PM EDT Fri Jul 5 2024
OHZ083>087-WVZ007-052130-
Jackson OH-Meigs OH-Gallia OH-Lawrence OH-Vinton OH-Mason WV-
458 PM EDT Fri Jul 5 2024
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL MEIGS...GALLIA...
EASTERN JACKSON...SOUTHEASTERN VINTON...CENTRAL LAWRENCE AND
NORTHWESTERN MASON COUNTIES THROUGH 530 PM EDT...
At 457 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southeast of South Webster, or 9 miles south of
Oak Hill, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Wellston, Point Pleasant, Gallipolis, Oak Hill, Rio Grande,
Lake Vesuvius, Gallia, Vernon, Waterloo, Henderson, Vinton,
Wilkesville, Cheshire, Adamsville, Mabee, Radcliffe, Lakin,
Gallopolis Ferry, and Salem Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3868 8276 3868 8270 3875 8270 3875 8266
3885 8265 3886 8276 3887 8276 3924 8241
3878 8188 3859 8259 3857 8275 3859 8276
3860 8274 3865 8277
TIME...MOT...LOC 2057Z 255DEG 28KT 3876 8258
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:33 PM EDT | Special Weather Statement | RLX | Jackson | 27 min |
| Jul 5, 4:58 PM EDT | Special Weather Statement | RLX | Gallia, Jackson | 32 min |
| Jul 5, 5:30 PM EDT | Special Weather Statement | RLX | Gallia, Meigs | 30 min |
| Jul 5, 6:54 PM EDT | Special Weather Statement | RLX | Washington | 36 min |
| Jul 5, 7:04 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 30 min |
Nearby
Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.